DEAR DR. ROACH: I am a 55-year-old, healthy male. A couple of months of persistent, more-severe-than-usual sinusitis led me to my primary care physician, who referred me to an ENT specialist. The ENT doctor performed a nasal endoscopy and diagnosed me with nasal polyps on both sides of my sinuses and a slightly deviated septum. He says he likes to treat these aggressively and wants to do allergy testing and a CAT scan in preparation for surgical removal of the polyps. I am uncertain that I want to undergo any of these procedures, and would like your input as to the best options and path forward. I get the impression that the polyps are likely to return anyway. I don’t feel like my quality of life is severely impacted at present, although I do have chronic sinus and allergy symptoms. I have had persistent sinus/seasonal allergy problems my whole life. I have been taking triamcinolone nasal spray and levocetirizine tabs for my sinus symptoms for about six years, which largely have controlled my symptoms. — R.S.M.

ANSWER: Nasal polyps and nasal septal deviation both are common conditions. Although surgery can improve symptoms, you are quite right that nasal polyps often return within a few months to years after surgery, and that medication treatment often is required even after surgery.

The most important question, by far, is how well your symptoms are controlled with the medication you are taking. Triamcinolone, a moderate-strength nasal steroid, is effective in most people, but sometimes a different steroid will be more effective. Levocetirizine, the active form of the over-the-counter medication Zyrtec, is an antihistamine that usually is well-tolerated.

In contrast to your ENT doctor, I tend to be very conservative, and recommend surgical referral only for people whose symptoms are considerably more bothersome than you are making yours sound to me. I have seen a few people get worse after surgery (in addition to the many people whose symptoms are better only temporarily).

DEAR DR. ROACH: Could you please discuss the use of Propecia for female hair loss?

I am a female in my late 50s, and I have suffered from hair loss for many years. After numerous blood tests, a biopsy and exams, my dermatologist determined that I have androgenic alopecia. I have been on Aldactone, and have used minoxidil for quite a while, with minimal results, if any.

For the past eight months, I have been taking Propecia, 2.5 mg daily. My hair doesn’t seem any better or worse, but I worry about its side effects. Can you please give me your opinion on the use of Propecia by women? Do the benefits outweigh the risks? — R.M.

ANSWER: Male pattern hair loss will occur in up to 80 percent of men and 40 percent of women, with age being the primary risk factor. Hair loss can affect self-image and self-esteem significantly, probably even more in women than in men. Diagnosis usually is made by appearance, but a biopsy is sometimes necessary to rule out less-common causes.

Finasteride (Propecia) is a blocker of dihydrotestosterone, and although it frequently is used in men, is not approved for use in women. It should not be used by women who could become pregnant. Women (and men) should not donate blood while taking finasteride. However, it is sometimes used “off-label,” and one study showed that although it did not cause regeneration of hair, it did slow further loss. Side effects of weight gain, loss of libido, depression and fatigue are listed as possible. I have no personal experience of women using this medication.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.